# SDR CA030409006

- Difficulty date: April 7, 2003
- Submitted: April 14, 2003
- Operation: General aviation
- Make and model: Piper PA-18-150
- Aircraft time: 5,446 hours
- Engine: Lyc O320A2B
- Propeller: Snsnch 74DM
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Bolt
- Part number: AN721
- Condition: Sheared
- Location: Tailwheel Assy
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) GROUND CREW WAS MOVING THE AIRCRAFT ON RAMP AND RAN TAILWHEEL OF  AIRCRAFT OVER SMALL ICE RIDGE IN ORDER TO GAIN ACCESS TO POSITION FOR PARKING. JOLT FROM THE WHEEL JUMPING ICE RIDGE RESULTED IN COLLAPSE OF THE TAILWHEEL ASSEMBLY FROM THE LEAF SPRING ASSEMBLY.  INSPECTION REVEALED THAT ATTACHING BOLT HAD SHEARED AND ALLOWED THIS CONDITION TO OCCUR. FURTHER INVESTIGATION BY MAINTENANCE REVEALED THAT THE BOLT HAD LIKELY BEEN PARTIALLY SHEARED FOR SOME TIME AND GONE UNDETECTED HOWEVER, THE BRIEF JOLT FROM THE GROUND HANDLING INCIDENT WAS ENOUGH TO COMPLETELY SEVERE THE BOLT ITSELF. THE ROOT CONDITION IS DUE TO REPEATED LANDINGS IN THE FLIGHT TRAINING ENVIRONMENT WITH THIS AIRCRAFT. BOLT WAS REPLACED.
